Paracetamol is one of the most widely sold drugs today. It is usually prescribed to treat mild to moderate pain or to treat fever. This is precisely why we often find doses of paracetamol in other medicines.
Paracetamol is considered a very safe medicine, provided that the recommended dosage is adhered to. However, although it is a safe medicine, there are some contraindications of paracetamol as well as side effects to be aware of.
Contraindications of paracetamol
Paracetamol is one of the few medicines that can be taken in almost any situation, even during pregnancy and breastfeeding, as long as the recommended dosage is followed. Taking this medicine does not affect driving either, as it does not cause drowsiness. However, there are situations in which paracetamol is contraindicated:
If you suffer from liver disease, it is not recommended to take paracetamol.
If you are allergic to any component of the medicine.
The following contraindications should also be taken into account before taking this medicine:
Do not exceed the dosage recommended by the medical specialist.
Do not take without medical supervision. Its free use is contraindicated.
In case of persistent pain or fever for more than three days, discontinue treatment and consult a doctor again.
Like all medicines, paracetamol can cause some side effects, especially if taken in excess or if one of the contraindications mentioned above is followed. What are the side effects of paracetamol?
Allergic reactions: although paracetamol is a very safe drug, it may cause some kind of allergy in 0.01% of people who take it.
Overdose: the maximum recommended dose is 4 grams per day. A higher consumption of this drug is totally contraindicated, unless a specialist has assessed it. Taking paracetamol regularly and in large doses can lead to overdose, liver problems, kidney damage, digestive problems, heart attacks, strokes and cardiac arrest.
So, to avoid these contraindications, it is always advisable to follow the doctor’s instructions or the drug’s package leaflet to the letter.
Why is paracetamol combined with other drugs?
Because paracetamol is well tolerated by the majority of the population, despite contraindications, and because it does not cause major interactions, paracetamol is a perfect drug to combine with other active ingredients in the same pharmaceutical form, i.e. in the same medicine.
This is a great advantage as the desired results can be achieved in a single dose. More than one symptom can be treated at the same time.
«It is common to find a wide variety of anti-flu drugs on the market, which combine paracetamol with an antihistamine and a decongestant, reducing the symptoms of colds and flu, such as sneezing, nasal congestion, general discomfort, pain and fever,» specifies Alicia de Toro, a pharmacist at the Medicines Information Centre of the Official College of Pharmacists of Zaragoza.
So, being very cautious about contraindications and side effects, it is a very safe drug, like others such as ibuprofen, for example.